Washington, 2004

Strong Wind in Washington, February 24, 2004

February 24, 2004 · NWS SEW · 2 events in 2 counties and zones

Strong winds knocked out power to about 2000 homes. A few trees fell, one of them damaged a car.

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

Strong winds knocked out power to about 2000 homes. A few trees fell, one of them damaged a car.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Feb 24, 3:30 AM PST, 5 hours 30 minutes earlier.

Area forecast discussion, Feb 24, 3:30 AM PST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
330 AM PST TUE FEB 24 2004

.SYNOPSIS...RAIN WILL SPREAD NORTH ACROSS WESTERN WASHINGTON TODAY
...WITH THUNDERSTORMS POSSIBLE ALONG THE COAST...AS A FRONTAL SYSTEM
OFFSHORE WEAKENS AND MOVES NORTH. ANOTHER SYSTEM WILL APPROACH THE
PACIFIC NORTHWEST WEDNESDAY...WITH RAIN TURNING TO SHOWERS AS THE
UPPER TROUGH MOVES THROUGH THE AREA THURSDAY. MINOR SYSTEMS WILL
BRING A CHANCE OF SHOWERS AND PARTLY SUNNY DAYS DURING THE WEEKEND.

&&

.DISCUSSION...A WOUND-UP SHORTWAVE HAS MOVED NE TO AROUND 46N/130W
EARLY THIS MORNING...AND THE PCPN ASSOCIATED WITH IT IS MOVING N
FROM WRN OREGON INTO SW WA. THE PCPN WILL SPREAD ACROSS WRN WA TODAY
AS THE SHORTWAVE MOVES N AND WEAKENS...AND ILL BOOST OUR POPS TO
CATEGORICAL. THE AIR MASS WILL BECOME WEAKLY UNSTABLE WITH 500MB
TEMP AROUND -28C...LI JUST ABOVE ZERO...AND CONVECTIVE TEMP AROUND
50F...SO I WILL MENTION POSSIBLE TSTORMS FOR THE COAST AND COASTAL
WATERS.

ANOTHER VERTICALLY STACKED SYSTEM UPSTREAM...CURRENTLY NEAR
41N/148W...WILL DEEPEN TODAY AND TONIGHT AS IT MOVES E TO AROUND
135W. THEN IT WILL WEAKEN AS IT LIFTS NE ACROSS THE PACIFIC NW THU
AND THU NIGHT. AN UPPER RIDGE OFFSHORE WILL PRODUCE NW FLOW ALOFT
FRI AND FRI NIGHT...WITH SURFACE HIGH PRESSURE BUILDING INTO WRN WA
AND LOW LEVEL ONSHORE FLOW. THIS PATTERN WILL GIVE SOME OROGRAPHIC
SHOWERS TO THE W SLOPES OF THE MOUNTAINS...AND WELL PROBABLY HAVE A
PUGET SOUND CONVERGENCE ZONE AS WELL.

MINOR SHORT WAVES WILL KEEP A CHANCE OF SHOWERS IN THE FORECAST FOR
SAT THROUGH MON...THOUGH THE LONGER RANGE MODELS ARE LEANING TOWARD
A RIDGE DEVELOPING ALONG 140W EARLY NEXT WEEK.

MCDONNAL

&&

.SEW...GALE WARNING COAST AND WEST ENTRANCE STRAIT OF JUAN DE FUCA.
      .SMALL CRAFT ADVISORY ALL OTHER WATERS.

.KATX...VCP21/CSR21.

&&
Hazardous weather outlook, Feb 24, 5:00 AM PST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
500 AM PST TUE FEB 24 2004

PZZ130-150-153-156-170-173-176-251430-
COASTAL WATERS FROM CAPE FLATTERY TO CAPE SHOALWATER OUT TO 60 NM-
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
500 AM PST TUE FEB 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF NORTHERN
AND CENTRAL WASHINGTON AND THE WEST ENTRANCE TO THE U.S. STRAIT OF
JUAN DE FUCA.

.DAY ONE...

A GALE WARNING IS IN EFFECT. SEE THE COASTAL MARINE FORECAST...
FZUS56 KSEW...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

PZZ110-131>135-WAZ001>018-251430-
ADMIRALTY INLET AREA-CENTRAL CASCADE FOOTHILLS-CENTRAL COAST-
EASTERN STRAIT OF JUAN DE FUCA-EVERETT AND VICINITY-
HOOD CANAL/KITSAP PENINSULA-NORTH COAST-NORTHERN CASCADE FOOTHILLS-
NORTHWEST INTERIOR-OLYMPICS-SAN JUAN-SEATTLE METROPOLITAN AREA-
SOUTHWEST INTERIOR-TACOMA AREA-
WEST SLOPES CENTRAL CASCADES AND PASSES-
WEST SLOPES NORTHERN CASCADES AND PASSES-
WESTERN STRAIT OF JUAN DE FUCA-WESTERN WHATCOM-
500 AM PST TUE FEB 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL PARTS
OF WESTERN WASHINGTON AND THE MARINE AREAS OF THE CENTRAL AND
EASTERN U.S. STRAIT OF JUAN DE FUCA AND THE INLAND WATERS.

.DAY ONE...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Thurston T X Se/Sw Mason/C&se Grays Harbor/W Lewis

When
February 24, 9:00 AM PST to 12:00 PM PST
Where
Thurston T X Se/Sw Mason/C&se Grays Harbor/W Lewis forecast zone
Measured
31 kt (36 mph) measured sustained
Property damage
$30,000
Reported by
NEWSPAPER

Strong Wind, W Pierce

When
February 24, 9:00 AM PST to 12:00 PM PST
Where
W Pierce forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$10,000
Reported by
NEWSPAPER

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385796, 5385797.